Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 12, NWS Springfield, MO

April 3, 1999Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 3, 1999, 10:21 AM CST for Stone County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 1999, 10:21 AM CST (16:21 UTC)
Expired
Apr 3, 1999, 2:00 PM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Stone County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 031623
FFWSGF
MOC209-032000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 AM CST SAT APR 3 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLOOD WARNING FOR...
  STONE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 200 PM CST

* AT 1015 AM RAINFALL OVERNIGHT HAS CAUSED AREAS AROUND REEDS SPRING
  TO FLOOD...INCLUDING RAILEY CREEK.  UP TO THREE INCHES OF RAIN
  HAS FALLEN IN THIS AREA OVERNIGHT LEAVING WATER ON HIGHWAYS AND
  LOW LYING AREAS FLOODED.

* WHILE THE HEAVIEST RAIN HAS ENDED...LIGHT TO MODERATE RAINFALL IS
  EXPECTED TO PRODUCE ANOTHER INCH OF RAIN IN STONE COUNTY.  RUNOFF FROM
  THE EARLIER RAIN AND THE ADDITIONAL RAINFALL WILL KEEP CREEKS AND
  LOW WATER CROSSINGS FLOODED INTO THE AFTERNOON.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
IF FLOODING IS OBSERVED DO NOT ATTfEMPT TO TRAVEL ACROSS FLOODED ROADS.
FIND ALTERNATE ROUTES.

THIS WARNING REPLACES THE FLASH FLOOD WARNING FOR STONE COUNTY ISSUED
OVERNIGHT.  THE FLASH FLOOD WARNING FOR CHRISTIAN COUNTY HAS BEEN
ALLOWED TO EXPIRE.

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 4:26 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 3, 4:26 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 AM CST SAT APR 3 1999

FORECAST ISSUES: SEVERE THUNDERSTORM POTENTIAL THIS MORNING.

WITH A TOUCH OF SEVERE WEATHER EARLIER THIS MORNING IN CHRISTIAN
COUNTY AND A WATCH BEING ISSUE FOR THE AREA...WL MAKE THIS AN
ABBREVIATED FORECAST DISCUSSION.

SEVERE THUNDERSTORMS WHICH DEVELOPED OVER THE ERN TX PNHDL AND IN
WRN KANSAS HAVE CONTINUE TO PROGRESS EAST OVERNIGHT ACROSS CENTRAL
KANSAS AND NORTHERN OKLAHOMA.

WHILE THE THUNDERSTORM LINE IS MOVING FARTHER AWAY FROM THE UPPER
JET SUPPORT...LOW LVL CONVERGENCE AND SOME HELP FROM AN
INTENSIFYING LOW LVL JET HAS ALLOWED STORMS TO PROPAGATE EAST.
I FEEL THAT MODERATE INSTABILITY ACROSS THE FORECAST AREA AND
EXPECTED LOW LVL MSTR CONVERGENCE WL ALLOW THESE STORMS TO CONTINUE
ACROSS OUR FORECAST AREA.  ADDITIONAL SHOWERS AND THUNDERSTORMS
APPEAR LIKELY THROUGHOUT THE DAY WITH GRADUAL IMPROVEMENT ACROSS THE
AREA LATER TONIGHT.

VESPER

In the hours before

Special weather statement, Apr 3, 7:25 AM CST, 2 hours 56 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-031345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 AM CST SAT APR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR BOURBON...
CHEROKEE...AND CRAWFORD COUNTIES OF SOUTHEAST KANSAS...AND VERNON...
BARTON...JASPER...NEWTON...AND MCDONALD COUNTIES OF SOUTHWEST
MISSOURI.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR
ST CLAIR...CEDAR...DADE...LAWRENCE...BARRY...BENTON...HICKORY...
POLK...GREENE...CHRISTIAN...STONE...AND TANEY COUNTIES OF SOUTHWEST
AND CENTRAL MISSOURI.

THUNDERSTORMS HAVE PROGRESSED EAST OF SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI.  THE SEVERE WEATHER THREAT THIS MORNING FOR
THOSE AREAS HAS ENDED.

THE POTENTIAL STILL EXISTS FOR SEVERE WEATHER TO OCCUR IN THE
REMAINING COUNTIES OF THE WATCH AREA.  DAMAGING WINDS UP TO 80 MPH
ARE POSSIBLE ALONG WITH HAIL THE SIZE OF QUARTERS.

VESPER
Special weather statement, Apr 3, 7:25 AM CST, 2 hours 56 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-031345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 AM CST SAT APR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR BOURBON...
CHEROKEE...AND CRAWFORD COUNTIES OF SOUTHEAST KANSAS...AND VERNON...
BARTON...JASPER...NEWTON...AND MCDONALD COUNTIES OF SOUTHWEST
MISSOURI.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR
ST CLAIR...CEDAR...DADE...LAWRENCE...BARRY...BENTON...HICKORY...
POLK...GREENE...CHRISTIAN...STONE...AND TANEY COUNTIES OF SOUTHWEST
AND CENTRAL MISSOURI.

THUNDERSTORMS HAVE PROGRESSED EAST OF SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI.  THE SEVERE WEATHER THREAT THIS MORNING FOR
THOSE AREAS HAS ENDED.

THE POTENTIAL STILL EXISTS FOR SEVERE WEATHER TO OCCUR IN THE
REMAINING COUNTIES OF THE WATCH AREA.  DAMAGING WINDS UP TO 80 MPH
ARE POSSIBLE ALONG WITH HAIL THE SIZE OF QUARTERS.

VESPER
Special weather statement, Apr 3, 8:20 AM CST, 2 hours 1 minute before
MOZ055-067-068-078-079-089-090-094-095-102>104-031445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 AM CST SAT APR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR ST CLAIR...
CEDAR...DADE...LAWRENCE...BARRY...BENTON...HICKORY...POLK...
AND GREENE COUNTIES OF SOUTHWEST AND CENTRAL MISSOURI.

THUNDERSTORMS HAVE CONTINUED TO MOVE NORTHEAST AWAY FROM SOUTHWEST
MISSOURI. THUS...THE SEVERE WEATHER THREAT HAS DIMINISHED
FOR THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR
CHRISTIAN...STONE...AND TANEY COUNTIES OF SOUTHERN MISSOURI.

THE POTENTIAL STILL EXISTS FOR SEVERE WEATHER TO OCCUR IN THE
REMAINING COUNTIES OF THE WATCH AREA.  DAMAGING WINDS UP TO 60 MPH
ARE POSSIBLE ALONG WITH HAIL THE SIZE OF QUARTERS.

VESPER
Special weather statement, Apr 3, 8:20 AM CST, 2 hours 1 minute before
MOZ055-067-068-078-079-089-090-094-095-102>104-031445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 AM CST SAT APR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR ST CLAIR...
CEDAR...DADE...LAWRENCE...BARRY...BENTON...HICKORY...POLK...
AND GREENE COUNTIES OF SOUTHWEST AND CENTRAL MISSOURI.

THUNDERSTORMS HAVE CONTINUED TO MOVE NORTHEAST AWAY FROM SOUTHWEST
MISSOURI. THUS...THE SEVERE WEATHER THREAT HAS DIMINISHED
FOR THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 AM FOR
CHRISTIAN...STONE...AND TANEY COUNTIES OF SOUTHERN MISSOURI.

THE POTENTIAL STILL EXISTS FOR SEVERE WEATHER TO OCCUR IN THE
REMAINING COUNTIES OF THE WATCH AREA.  DAMAGING WINDS UP TO 60 MPH
ARE POSSIBLE ALONG WITH HAIL THE SIZE OF QUARTERS.

VESPER
Special weather statement, Apr 3, 9:21 AM CST, 1 hour before
MOZ095-103-104-041500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 AM CST SAT APR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR TANEY...STONE...
AND CHRISTIAN COUNTIES...

THUNDERSTORMS HAVE DECREASED IN INTENSITY THIS MORNING.  THUS...
THE SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS.

ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA TODAY.  SOME OF
THESE STORMS COULD BE SEVERE.

FOSTER
Special weather statement, Apr 3, 9:21 AM CST, 1 hour before
MOZ095-103-104-041500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 AM CST SAT APR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR TANEY...STONE...
AND CHRISTIAN COUNTIES...

THUNDERSTORMS HAVE DECREASED IN INTENSITY THIS MORNING.  THUS...
THE SEVERE WEATHER THREAT HAS DIMINISHED FOR THESE AREAS.

ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA TODAY.  SOME OF
THESE STORMS COULD BE SEVERE.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:53 AM CSTSevere Thunderstorm WarningSGFChristian47 min
Apr 3, 5:55 AM CSTSevere Thunderstorm WarningSGFTexas, Wright45 min
Apr 3, 6:08 AM CSTSevere Thunderstorm WarningSGFShannon47 min
Apr 3, 6:51 AM CSTSevere Thunderstorm WarningSGFStone49 min
Apr 3, 7:14 AM CSTFlash Flood WarningSGFStone3 hr
Apr 3, 7:36 AM CSTFlash Flood WarningSGFChristian3 hr
Apr 3, 1:51 PM CSTSevere Thunderstorm WarningSGFBarry, Stone49 min
Apr 3, 2:06 PM CSTTornado WarningSGFStone34 min
Apr 3, 2:13 PM CSTTornado WarningSGFTaney32 min
Apr 3, 2:29 PM CSTSevere Thunderstorm WarningSGFChristian61 min
Apr 3, 2:41 PM CSTTornado WarningSGFChristian59 min
Apr 3, 2:45 PM CSTSevere Thunderstorm WarningSGFTaney35 min
Apr 3, 2:56 PM CSTFlash Flood WarningSGFChristian, Stone, Taney4 hr
Apr 3, 2:56 PM CSTSevere Thunderstorm WarningSGFDouglas, Webster49 min
Apr 3, 3:13 PM CSTSevere Thunderstorm WarningSGFOzark62 min
Apr 3, 3:13 PM CSTSevere Thunderstorm WarningSGFWright62 min
Apr 3, 3:22 PM CSTSevere Thunderstorm WarningSGFOregon63 min
Apr 3, 3:55 PM CSTSevere Thunderstorm WarningSGFLaclede, Texas65 min
Apr 3, 4:10 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark65 min
Apr 3, 4:23 PM CSTSevere Thunderstorm WarningSGFOregon47 min
Apr 3, 4:42 PM CSTSevere Thunderstorm WarningSGFDent63 min
Apr 3, 5:06 PM CSTSevere Thunderstorm WarningSGFOregon64 min
Apr 3, 5:12 PM CSTFlash Flood WarningSGFOregon4 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.